Incivek, Xolair Linked to Severe, Sometimes Deadly Reactions: Report
Nearly a thousand deaths were reported to federal health officials involving drug hypersensitivity reactions over the last year, according to a new report, which suggests that the rate of problems seen with the asthma drug Xolair and the hepatitis C treatment Incivek are high enough to raise questions about whether they should remain on the market.
On May 7, the Institute for Safe Medication Practices (ISMP) released its QuarterWatch (PDF) report, which monitors adverse event reports submitted to the FDA each quarter and identifies any potential trends seen among the drug side effects.
ISMP indicates that nearly 10% of all serious adverse events reported to the FDA over the past year involved drug hypersensitivity reactions, which was only outnumbered by the reports of nonspecific gastrointestinal ailments experienced after use of medications.
In all, the FDA logged 147,318 cases of serious adverse drug events from March 2012 through March 2013, with 13,042, or 8.9%, of those involving hypersensitivity. About 4,045 hypersensitivity reports resulted in serious injury or death, with at least 966 deaths reported.
ISMP indicates that potential hypersensitivity side effects of Incivek and Xolair raise particular concern, indicating that the hypersensitivity problems “were so frequently reported and severe that this risk should be carefully considered in deciding whether clinical use is appropriate.”
Incivek, manufactured by Vertex, was approved in 2011 for the treatment of hepatitis C in combination with other antiviral drugs. ISMP found that 60% of new users reported developing rashes, with 16% of that group having rashes that covered 50% or more of the body. There were 14 patient deaths reported and 104 cases of severe cutaneous reactions, outnumbering all other drugs.
In December 2012, the FDA issued a warning about the risk of serious skin reactions with Incivek, indicating that the medication has been associated with cases of Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), which is a severe reaction that causes the skin to separate from the body and can be fatal.
The FDA required the manufacturers to add a new Incivek black box warning about the possible drug interactions, which is the strongest label warning that can be placed on a prescription medication. The prior label already contained information about the risk of serious skin reactions.
Treatment for SJS and TEN typically involves inpatient care at a hospital Burn Unit, and TEN can be fatal due to organ failure. It can also cause permanent blindness.
The asthma drug Xolair, however, accounted for more cases of anaphylaxis than any other drug reported. The drug was linked to 59 cases of anaphylactic shock.
Xolair already carries a “black box” warning due to the risk of anaphylaxis, which can cause trouble breathing, chest tightness, dizziness, fainting, itching, hives, and swelling of the mouth and throat. The warning indicates that some cases of anaphylaxis happened after the first dose, but patients could take Xolair for more than a year before anaphylaxis symptoms appear.
Xolair, manufactured by Genentech, was approved by the FDA in 2003 for use among adults and children over the age of 12 who suffer from moderate to severe persistent asthma caused by airborne allergens.
In 2009, the FDA warned that it found a disproportionate increase in heart problems linked to Xolair use. Side effects appeared to include ischemic heart disease, arrhythmias, cardiomyopathy, heart failure, pulmonary hypertension, cerebrovascular disorders and problems associated with blood clots, like pulmonary embolism.
SamuelOctober 28, 2018 at 1:36 pm
I had severe body rashes from head to scalp. Diagnosed as plaque psoriasis, it covered 90% of my body. There was a huge argument on what percentage was real. I still have plaque psoriasis, only mild now, but it was the most awful thing many doctors saw. I I have some photos. They may have taken some but i doubt it. My mind was severely affected too as they said people were prone to drug relapses .[Show More]I had severe body rashes from head to scalp. Diagnosed as plaque psoriasis, it covered 90% of my body. There was a huge argument on what percentage was real. I still have plaque psoriasis, only mild now, but it was the most awful thing many doctors saw. I I have some photos. They may have taken some but i doubt it. My mind was severely affected too as they said people were prone to drug relapses .once, after treatment I had developedv bad scleroderma where my skin came off in huge square sheets and the worst itching possible . I was only able to stop scratching when I somehow fell asleep. The only treatment for this was enbrel, and it finaay healed after 3 months. Since my treatment with ribavirin,, incivek and interferon, I have never been the same. Unable to hold jobs due to psoriasis that continues to this day. In my opinion it also started my back pain, which an MRI revealed a severely damaged back,. I believe it caused my back to have chronic deprivation of nutrients required for a healthy back. Surgergery will be after November 6th.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.